Florida, 2011

Damaging Wind in Florida, October 8, 2011

October 8, 2011 · NWS KEY · 1 event in 1 county or zone

A severe thunderstorm moved slowly west from the nearshore Atlantic waters onshore Tavernier, producing wind damage a few blocks from the shoreline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A severe thunderstorm moved slowly west from the nearshore Atlantic waters onshore Tavernier, producing wind damage a few blocks from the shoreline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Oct 8, 9:34 PM EST, 56 minutes earlier.

Area forecast discussion, Oct 8, 9:34 PM EST, 56 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1034 PM EDT SAT OCT 8 2011

.DISCUSSION...
CURRENTLY - THE COMBINATION OF A LOW LEVEL INVERTED TROUGH TUCKED IN
THE SOUTHERN PERIPHERY OF A STRONG HIGH OVER THE EASTERN UNITED
STATES...AND A SHARP MID AND UPPER LEVEL TROUGH OVER FLORIDA...THE
KEYS...BAHAMAS...AND CUBA HAS RESULTED IN LARGE AREAS OF SHOWERS AND
THUNDERSTORMS. ACTIVITY THROUGH THE LATE EVENING HOURS HAS BECOME
FOCUSED OVER THE UPPER KEYS AND SURROUNDING WATERS. AN IMPRESSIVE
AMOUNT OF RAIN HAS FALLEN ACROSS THE UPPER KEYS THIS AFTERNOON AND
EVENING. SO FAR...AROUND 9 INCHES OF RAIN HAS BEEN REPORTED THIS
AFTERNOON AND EVENING A SENSOR IN KEY LARGO. WATER VAPOR IMAGERY
SUGGESTS THAT A DRY SLOT ALOFT IS WORKING ITS WAY NORTHEASTWARD IN
FROM WEST OF THE MARQUESAS KEYS AND THE MIDDLE KEYS. VIRTUALLY NO
SHOWER ACTIVITY HAS BEEN DETECTED IN THIS REGION FOR MUCH OF THE
EVENING. THE STRONGER GRADIENT REMAINS JUST NORTH OF OUR FORECAST
AREA...AND OUTSIDE OF CONVECTIVE ACTIVITY...WINDS ARE ONLY GENTLE TO
MODERATE.

SHORT TERM UPDATE (OVERNIGHT) - IT APPEARS THAT THE LULL IN
CONVECTIVE ACTIVITY FOR THE LOWER AND MIDDLE KEYS WILL REMAIN BASED
ON PATTERNS AND TRENDS OBSERVED IN SATELLITE AND RADAR IMAGERY. THE
DEEP CONVECTION SHOULD FOLLOW THE LOW LEVEL TROUGH LIFTING SLOWLY
NORTHWARD AS THE TROUGH ALOFT PIVOTS UP ACROSS FLORIDA. ACTIVITY IN
THE UPPER KEYS REGION SHOULD GRADUALLY WEAKEN THROUGH THE OVERNIGHT
PERIOD. THE DRY SLOT SPREADING THROUGH THE WESTERN PORTION OF THE
SERVICE AREA IS EXPECTED TO THICKEN AND REACH LOWER IN THE
TROPOSPHERE. FOR THIS REASON...WILL SPLIT THE ZONES AND LOWER POPS TO
40 PERCENT FOR THE LOWER AND MIDDLE KEYS...KEEPING CATEGORICAL ACROSS
THE UPPER KEYS. AS THE TROUGH SHIFTS NORTHWARD...THE TIGHTER PRESSURE
GRADIENT WILL MOVE WITH IT...AND WINDS SHOULD CONTINUE A GRADUAL
DOWNWARD TREND THROUGH THE REMAINDER OF TONIGHT.

&&

.MARINE...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE FOR AT
LEAST SEVERAL MORE HOURS ACROSS THE NEAR AND OFFSHORE WATERS OF THE
UPPER KEYS. ONLY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE PRESENT ON REMAINING WATERS. THE COMBINATION OF REPEATED
CONVECTIVE OUTFLOW BOUNDARIES...AND A TIGHTER PRESSURE GRADIENT TO
THE EAST AND NORTH OF OUR AREA WILL KEEP A CAUTION UP FOR OUR GULF
WATERS...THE FLORIDA BAY...AND THE WATERS OFF OF THE UPPER KEYS.
WINDS WILL BE ON A DOWN TREND...AND NO CAUTION WILL BE IN EFFECT FOR
THE REMAINING STRAITS. SOME OF THE SHOWER AND THUNDERSTORMS WILL
PRODUCE STRONG WINDS AND VERY ROUGH SEAS. MARINERS NEAR THIS
ACTIVITY...ESPECIALLY IN THE UPPER KEYS...SHOULD REMAIN IN PORT UNTIL
ACTIVITY DIMINISHES AND WEAKENS.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED AT THE ISLAND TERMINALS THROUGH THE
OVERNIGHT PERIOD. IT APPEARS MOST OF THE SHOWERS THUNDERSTORM
ACTIVITY WILL REMAIN ACROSS THE UPPER KEYS AREA...AS WELL AS WELL
WEST OF KEY WEST. AS A RESULT...THERE WILL ONLY A CHANCE OF SHOWERS
AND THUNDERSTORM PRODUCING MVFR/IFR CONDITIONS AT THE ISLAND
TERMINALS. SURFACE WINDS WILL BE NORTHEAST TO EAST AT 10 TO 15
KNOTS...TURNING MORE EAST TO SOUTHEAST OVERNIGHT.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........11
AVIATION/NOWCASTS.....FUTTERMAN
DATA COLLECTION.......PARKE

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Oct 8, 3:00 PM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
400 PM EDT SAT OCT 8 2011

FLZ076>078-GMZ031>034-042>044-052>055-072>075-091000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
400 PM EDT SAT OCT 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TONIGHT

EXCESSIVE RAINFALL WILL OCCUR IN SOME LOCATIONS ALONG THE FLORIDA
KEYS TONIGHT...LEADING TO STREET FLOODING. IN ADDITION...MINOR
FLOODING OF URBAN OR LOW LYING AREAS IS POSSIBLE.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
SURROUNDING WATERS TONIGHT. THE PRIMARY THUNDERSTORM HAZARDS WILL BE
WIND GUSTS NEAR 35 KNOTS AND FREQUENT CLOUD TO SURFACE LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED NEAR THE FLORIDA
KEYS AND ADJACENT WATERS SUNDAY THROUGH FRIDAY. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND
LOCALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BS

In the hours before

Local storm report, Oct 8, 8:30 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
930 PM EDT SAT OCT 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     2 S KEY LARGO           25.08N 80.44W
10/08/2011  M46 MPH          MONROE/UPPER KEYS  FL   MESONET

            A WIND GUST OF 40 KNOTS WAS MEASURED BY THE SOUTH KEY
            LARGO WEATHERFLOW INSTRUMENT.

&&

MPARKE
Special weather statement, Oct 8, 9:51 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1051 PM EDT SAT OCT 8 2011

FLZ076-090430-
MONROE UPPER KEYS-
INCLUDING THE COMMUNITIES OF...KEY LARGO
1051 PM EDT SAT OCT 8 2011

...STRONG SHOWERS AND THUNDERSTORMS MOVING INTO THE UPPER KEYS...

AT 1048 PM NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED STRONG
SHOWERS AND THUNDERSTORMS MOVING WEST NORTHWESTWARD AT 15 MPH...INTO
THE UPPER KEYS BETWEEN ROCK HARBOR AND OCEAN REEF...INCLUDING NORTH
KEY LARGO...THE ROUTE ONE CARD SOUND ROAD SPLIT...CARD SOUND ROAD...AND
THE EIGHTEEN MILE STRETCH.

THROUGH 1230 AM...THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE
TORRENTIAL DOWNPOURS ACCOMPANIED BY VISIBILITY NEAR ZERO...OCCASIONAL
WIND GUSTS OF 35 TO 40 MPH...AND OCCASIONAL LIGHTNING STRIKES. THIS
WILL CONTINUE TO CREATE VERY HAZARDOUS DRIVING CONDITIONS...ESPECIALLY
ACROSS THE CARD SOUND ROAD AND IN NORTH KEY LARGO...GIVEN THE PONDING
OF WATER ON THE OVERSEAS HIGHWAY AND LOCAL ACCESS WAYS.

A FLOOD ADVISORY REMAINS IN EFFECT FOR THESE AREAS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE IN KEY WEST.

FUTTERMAN
Local storm report, Oct 8, 10:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1110 PM EDT SAT OCT 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND GST     8 SSE KEY LARGO         25.01N 80.38W
10/08/2011  M40.00 MPH       GMZ052             FL   C-MAN STATION

            A THUNDERSTORM WIND GUST OF 35 KNOTS FROM THE EAST WAS
            MEASURED AT THE MOLASSES REEF C-MAN STATION.

0919 PM     TSTM WND GST     8 SSE KEY LARGO         25.01N 80.38W
10/08/2011  M41.00 MPH       GMZ052             FL   C-MAN STATION

            A THUNDERSTORM WIND GUST OF 36 KNOTS FROM THE EAST WAS
            MEASURED AT THE MOLASSES REEF C-MAN STATION.

&&

11

The radar

The Miami radar (KAMX), 68 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
October 8, 10:30 PM EST
Where
Monroe County, 1.07 mi S of Tavernier
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
25.005, -80.518

Several 4-inch diameter tree limbs were downed, resulting in a snapped wood power pole and power outage to over 100 residences. Tree limb damage noted for two or three blocks from the Atlantic shoreline.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352761.